California, 2009

Wildfire in California, September 1 to 18, 2009

September 1 to 18, 2009 · NWS LOX · 1 event in 1 county or zone

The Station Wildfire started in late August in the mountains of Los Angeles County in the Angeles National Forest. The fire burned intensely into the middle of September.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Station Wildfire started in late August in the mountains of Los Angeles County in the Angeles National Forest. The fire burned intensely into the middle of September. When the fire was contained, it had burned over 160,000 acres and destroyed numerous homes. In addition, two Los Angeles County firefighters were killed when evacuating their fire station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 31, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 9:45 PM PST, 2 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1045 PM PDT MON AUG 31 2009

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BRING HOT TEMPERATURES INLAND INTO MID
WEEK. MOISTURE COMING IN FROM THE SOUTHEAST WILL BRING A GRADUAL
INCREASE IN HUMIDITY LEVELS ALONG WITH A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS ACROSS THE MOUNTAINS AND DESERTS. A LOW PRESSURE AREA
WILL MOVE OVER THE REGION LATER IN THE WEEK...BRING A COOLING TRENDS
AND INCREASING OVERNIGHT COASTAL LOW CLOUDS.

&&

.SHORT TERM (TONIGHT-THU)...UPPER LEVEL HIGH PRESSURE SYSTEM OVER
THE DESERT SOUTHWEST COMBINED WITH WEAK ONSHORE FLOW CONTINUES TO
BRING HOT AND FAIRLY DRY CONDITIONS TO THE SOUTHLAND. LATE THIS
AFTERNOON AND EVENING...SOME SUBTROPICAL MOISTURE HAS BEGUN TO MOVE
INTO SOUTHERN CALIFORNIA...WITH HIGHER DEWPOINTS NOTED FROM EASTERN
LOS ANGELES COUNTY TO POINTS SOUTH AND EAST. AS THE UPPER LEVEL FLOW
TURNS MORE SOUTHEASTERLY ON TUESDAY AND WEDNESDAY...DO EXPECT
INCREASING MOISTURE ACROSS THE REGION...ESPECIALLY AT THE MID LEVELS
OF THE ATMOSPHERE. MODEL CROSS SECTIONS SHOWING MAIN MOISTURE
INCREASE AT 600 MB LEVEL ON TUESDAY. WHILE OVERALL PRECIPITABLE
WATER VALUES ARE RATHER MINIMAL ACROSS OUR AREA...THE INTENSE
DAYTIME HEATING COULD WORK WITH THE AVAILABLE MID LEVEL MOISTURE TO
PRODUCE SOME ELEVATED CONVECTION ACROSS THE MOUNTAINS AND ANTELOPE
VALLEY. 00Z WRF ALSO SHOWING VERY STEEP MID LEVEL LAPSE RATES THE
NEXT COUPLE OF AFTERNOONS...HELPING TO ENHANCE THE THREAT OF
ELEVATED CONVECTION. IN EVENING UPDATE...WILL INTRODUCE A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS OF LA/VTU COUNTIES AS WELL
AS THE ANTELOPE VALLEY FOR AFTERNOON AND EARLY EVENING HOURS ON
TUESDAY AND WEDNESDAY. SINCE THE LOWER LEVELS OF THE ATMOSPHERE WILL
REMAIN FAIRLY DRY ON TUESDAY...ANY STORMS THAT DO DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY AND ERRATIC DOWNDRAFT WINDS AS WELL
AS ISOLATED DRY LIGHTNING STRIKES.

AT THE LOWER LEVELS OF THE ATMOSPHERE...PRESSURE GRADIENTS ARE
EXPECTED TO TREND WEAKLY OFFSHORE LATER TONIGHT INTO TUESDAY
MORNING...WHICH WILL CONTINUE TO KEEP THE AIR MASS FAIRLY DRY AT THE
LOW LEVELS. HOWEVER...00Z NAM MODEL DOES SHOW SOME INCREASE IN 850
MB DEWPOINT FIELD BY TUESDAY AFTERNOON...CONTINUING INTO WEDNESDAY.
AS A RESULT...WILL EXPECT TO SEE SOME INCREASE IN HUMIDITY
LEVELS...ESPECIALLY LOS ANGELES AND VENTURA COUNTIES. BOUNDARY LAYER
TEMPERATURES ACTUALLY NUDGE UPWARD A BIT ON TUESDAY...SO INLAND
AREAS COULD SEE A FEW DEGREES OF WARMING AS COMPARED TO TODAY...WITH
FAIRLY WIDESPREAD TRIPLE DIGIT READINGS EXPECTED IN THE
VALLEYS...MOUNTAINS...AND ANTELOPE VALLEY. WITH SOME INCREASE IN
HUMIDITY LEVELS...WILL SEE HEAT INDEX VALUES APPROACHING THE
CRITICAL 105 DEGREE THRESHOLD IN SOME OF THE WARMER VALLEY
LOCATIONS...INCLUDING THE SANTA CLARITA VALLEY...SAN FERNANDO
VALLEY...AND SANTA YNEZ VALLEY. FOR NOW...HAVE HIGHLIGHTED THE HEAT
AND INCREASE IN HUMIDITY WITH SPECIAL WEATHER STATEMENT...BUT LATER
SHIFTS MAY NEED TO CONSIDER AN EXCESSIVE HEAT WARNING FOR TUESDAY
ACROSS WARMER VALLEY AND MOUNTAIN LOCATIONS...WHICH WILL GENERALLY
RANGE BETWEEN 100 AND 106 DEGREES IN WARMEST SPOTS.

AS FAR AS WINDS ARE CONCERNED...DO ANTICIPATE A SHIFT OF WINDS TO
A LIGHT NORTH TO NORTHEAST DIRECTION ACROSS THE MOUNTAINS AND VALLEYS
OVERNIGHT INTO TUESDAY MORNING...SWITCHING BACK TO AN ONSHORE
DIRECTION IN THE AFTERNOON. THE OFFSHORE WINDS ARE GENERALLY
EXPECTED TO RANGE BETWEEN 10 AND 20 MPH IN THE MOUNTAINS...WITH
LIGHTER SPEEDS IN THE VALLEYS.

PLEASE REFER TO FIRE WEATHER SECTION BELOW FOR MORE DETAILS ON FIRE
WEATHER CONCERNS.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (FRI-MON)...OVERALL...LOOKS LIKE SOME RELIEF IN THE
EXTENDED PERIOD. ECMWF/GFS GRADUALLY DIVERGE THROUGH THE PERIOD...
SO FORECAST CONFIDENCE IS ONLY LOW TO MODERATE. ON FRIDAY AND
SATURDAY....AN UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL PUSH
THE RIDGE TO THE EAST...RESULTING IN A COOL DOWN FOR THE AREA. THE
GFS INDICATES A MORE PRONOUNCED TROUGH THAN THE ECMWF...BUT EITHER
SOLUTION INDICATES COOLER CONDITIONS. ON SUNDAY AND MONDAY...THE
ECMWF CONTINUES TO DEVELOP THE TROUGH OVER THE WEST COAST WHILE
THE GFS INDICATES A RIDGE WILL DEVELOP OVER THE EASTERN PACIFIC.

FORECAST WISE...WILL EXPECT COOLER TEMPS ON FRIDAY/SATURDAY...THEN
LITTLE CHANGE ON SUNDAY/MONDAY. THE ONE FEATURE THAT WILL BEAR
CONSIDERABLE ATTENTION WILL BE THE POTENTIAL FOR SOME EFFECTS FROM
HURRICANE JIMENA. THE LATEST FORECAST TRACK FROM THE NHC INDICATES
THE STORM WILL TRACK UP THE SPINE OF BAJA CALIFORNIA THROUGH THIS
WEEKEND. AT THIS TIME...IT LOOKS ANY SIGNIFICANT MOISTURE SHOULD
STAY EAST OF THE AREA WITH THE PREVIOUSLY MENTIONED TROUGH
DEVELOPMENT. HOWEVER...THIS SITUATION WILL HAVE TO BE MONITORED
VERY CLOSELY.

&&

.FIRE WEATHER...WILL BE ALLOWING RED FLAG WARNING TO EXPIRE AT 9 PM
THIS EVENING FOR THE LOS ANGELES COUNTY MOUNTAINS. CURRENT
OBSERVATIONS ALREADY SHOWING SOME INCREASE IN HUMIDITY THIS
EVENING...GENERALLY ABOVE THE CRITICAL 10 PERCENT THRESHOLD. AS THE
FLOW TURNS WEAKLY OFFSHORE OVERNIGHT INTO TUESDAY MORNING...LOOK FOR
HUMIDITY LEVELS TO REMAIN FAIRLY LOW...GENERALLY IN THE 15 TO 25
PERCENT RANGE ACROSS THE MOUNTAINS. WHILE HUMIDITY LEVELS WILL
GENERALLY REMAIN IN THE 10 TO 15 PERCENT RANGE ON TUESDAY
MORNING...SHOULD BEGIN TO SEE INCREASING HUMIDITIES BY AFTERNOON AS
MONSOONAL MOISTURE INCREASES. HOWEVER...IT IS IMPORTANT TO NOTE THAT
EVEN THROUGH RED FLAG THRESHOLDS WILL NOT BE MET...THERE WILL
CONTINUE TO BE DANGEROUS FIRE WEATHER CONDITIONS DUE TO THE
COMBINATION OF HOT TEMPERATURES...FAIRLY LOW HUMIDITIES...A REVERSAL
OF WINDS TO AN OFFSHORE DIRECTION OVERNIGHT AND TUESDAY MORNING...AS
WELL AS CRITICALLY DRY FUELS. IN ADDITION...WE HAVE INTRODUCED A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF LOS ANGELES
AND VENTURA COUNTIES AS WELL AS THE ANTELOPE VALLEY DURING THE
AFTERNOON AND EARLY EVENING HOURS FOR TUESDAY AND WEDNESDAY. SINCE
MOST OF THE MOISTURE WILL BE CONCENTRATED IN THE MID LEVELS...AND
THE AIR MASS WILL REMAIN FAIRLY DRY AT LOWER LEVELS...THE THREAT OF
ELEVATED CONVECTION BRINGS THE RISK FOR GUSTY ERRATIC DOWNDRAFT
WINDS AS WELL AS THE THREAT OF ISOLATED DRY LIGHTNING STRIKES.

.AVIATION...

01/0545Z.

MODERATE CONFIDENCE IN TAF PACKAGE. MAIN LOW CLOUD/FOG CONCERN WILL
BE NORTH OF POINT CONCEPTION WITH IFR/LIFR CATS EXPECTED ALONG THE
COAST TOWARDS DAWN. OTHERWISE OFFSHORE TRENDS EXPECTED TO KEEP
MOSTLY CLEAR SKIES SOUTH OF POINT CONCEPTION...WITH EXCEPTION OF
SMOKE CONCERNS ACROSS LA VLYS...INCLUDING KBUR AND KVNY.

KLAX...GOOD CONFIDENCE IN VFR THROUGH TOMORROW...WITH SMALL CHANCE
OF BRIEF MVFR VIS FU OR IFR CIGS LATE TONIGHT OR EARLY TUESDAY.

KBUR...GOOD CONFIDENCE IN TAF. THERE IS A 30 PERCENT CHANCE OF IFR
VIS IN FU FROM 13Z-18Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...GOMBERG
AVIATION...ASR
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 31, 7:45 PM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PDT MON AUG 31 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
845 PM PDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

WHILE HUMIDITY LEVELS ARE RISING ABOVE CRITICAL RED FLAG THRESHOLDS...
DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST IN THE LOS ANGELES
COUNTY MOUNTAINS TONIGHT DUE TO THE WARM TEMPERATURES AND LOW HUMIDITIES...
REMAINING IN THE TEENS ACROSS SOME MOUNTAIN LOCATIONS. IN ADDITION...
ONSHORE WINDS THIS EVENING ARE EXPECTED TO REVERSE TO A MORE OFFSHORE
DIRECTION OVERNIGHT...BUT SPEEDS ARE EXPECTED TO REMAIN BELOW 20 MPH.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

WHILE HUMIDITY LEVELS ARE EXPECTED TO REMAIN FAIRLY LOW ON TUESDAY
MORNING DUE TO THE WEAK OFFSHORE FLOW...THEY ARE EXPECTED TO REMAIN
ABOVE CRITICAL RED FLAG THRESHOLDS. AS MID LEVEL MOISTURE MOVES INTO
THE REGION THE NEXT COUPLE OF DAYS...THERE WILL BE A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY AND WEDNESDAY
ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...AS WELL
AS THE ANTELOPE VALLEY.

WHILE CRITICAL RED FLAG THRESHOLDS ARE NOT EXPECTED TO BE MET...THERE
WILL CONTINUE TO BE DANGEROUS FIRE WEATHER CONDITIONS IN THE MOUNTAINS...
WHERE THERE WILL BE THE COMBINATION OF HOT TEMPERATURES...SHIFTING WINDS...
AND CRITICALLY DRY FUELS. IF THUNDERSTORMS DO DEVELOP...THERE WILL ALSO
BE THE POTENTIAL FOR GUSTY AND ERRATIC DOWNDRAFT WINDS AS WELL AS ISOLATED
DRY LIGHTNING STRIKES.

HOT TEMPERATURES AND INCREASING HUMIDITIES WILL ALSO LEAD TO HEAT INDEX
VALUES EXCEEDING 100 DEGREES ON TUESDAY...WITH SOME OF THE WARMEST
VALLEY AND MOUNTAIN LOCATIONS APPROACHING CRITICAL HEAT WARNING LEVELS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

In the hours before

Special weather statement, Aug 31, 7:09 PM PST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
809 PM PDT MON AUG 31 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-012300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
809 PM PDT MON AUG 31 2009

...HOT WEATHER TO CONTINUE THROUGH MID WEEK...

PERSISTENT HIGH PRESSURE ALOFT HAS PRODUCED TRIPLE DIGIT HEAT TODAY
OVER THE INTERIOR PORTIONS OF THE COASTAL VALLEYS...THE FOOTHILLS
AND THE ANTELOPE VALLEY. TONIGHT...OVERNIGHT TEMPERATURES WILL
REMAIN UNSEASONABLY WARM WITH LOWS IN SOME INTERIOR LOCATIONS
COOLING OFF ONLY TO THE UPPER 70S AND LOWER 80S. TEMPERATURES ON
TUESDAY ARE EXPECTED TO BE EVEN WARMER OVER THE INTERIOR...UP 2 TO
5 DEGREES FROM TODAY...WITH HIGH TEMPERATURES EXPECTED TO RANGE FROM
THE 90S TO AROUND 105.

IN ADDITION TO THE HEAT...SOME MONSOONAL MOISTURE IS EXPECTED TO
BEGIN TO OVERSPREAD THE REGION FROM THE SOUTHEAST ON TUESDAY. THIS
INCREASE IN HUMIDITY WILL ADD TO THE DANGER OF THE HOT TEMPERATURES
SINCE ONLY A SLIGHT INCREASE IN HUMIDITY COULD PUSH THE HEAT INDICES
IN THE WARMEST LOCATIONS TO AROUND 105 DEGREES. THESE LOCATIONS
INCLUDE THE SANTA CLARITA VALLEY...SAN FERNANDO VALLEY...AND SANTA
YNEZ VALLEY. OVERNIGHT LOWS IN THESE AREAS TUESDAY NIGHT MAY NOT
FALL BELOW 80 DEGREES. THE ONLY REAL RELIEF FROM THE HEAT WILL BE
ALONG THE IMMEDIATE COAST WHERE HIGHS ARE EXPECTED TO REACH ONLY
INTO THE 70S AND 80S.

THIS CONTINUING HEAT EVENT WILL POSE HEALTH HAZARDS FOR ANYONE
OUTDOORS...ESPECIALLY FOR THE ELDERLY...SMALL CHILDREN...AND PETS.
NEVER LEAVE CHILDREN OR PETS IN CARS WITH THE WINDOWS UP OR CRACKED
DURING THE DAY...EVEN FOR A VERY SHORT TIME...AS TEMPERATURES CAN
QUICKLY REACH LETHAL LEVELS.

IF YOU PLAN ON BEING OUTDOORS...REMEMBER TO REMAIN HYDRATED BY
DRINKING PLENTY OF WATER...WEAR LOOSE-FITTING CLOTHING AND A
HAT...AND REMAIN IN THE SHADE OR INDOORS AS MUCH AS POSSIBLE.

DANIELSON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range

When
September 1, 12:00 AM PST to September 18, 6:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
Fire Department/Rescue

The Station Wildfire burned 160,577 acres across the mountains of Los Angeles County in the Angeles National Forest from late August through mid-September. The suspected cause of the fire was arson. The Station Fire destroyed 209 structures, including 89 residences. In addition, two Los Angeles County firefighters were killed on August 30th while evacuating their fire camp. The total suppression cost for the fire was over $93 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193866.